Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 268, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 6, 2012, 3:31 PM CDT for Iron County, Washington County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2012, 3:31 PM CDT (20:31 UTC)
- Expired
- Sep 6, 2012, 4:15 PM CDT
- In force
- 44 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Iron County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 117 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 6, 12:28 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1845 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
627
WUUS53 KLSX 062031
SVRLSX
MOC093-221-062115-
/O.NEW.KLSX.SV.W.0268.120906T2031Z-120906T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CDT THU SEP 6 2012
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IRON COUNTY IN SOUTHEAST MISSOURI...
SOUTHWESTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...
* UNTIL 415 PM CDT
* AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VIBURNUM...
AND MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
* LOCATIONS IMPACTED INCLUDE...
BIXBY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3774 9115 3774 9110 3775 9110 3780 9086
3760 9086 3761 9099 3759 9105 3759 9115
TIME...MOT...LOC 2031Z 276DEG 16KT 3770 9110
HAIL...1.00IN
WIND...<50 MPH
$$
TILLY1 follow-up statement
355
WWUS53 KLSX 062114
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT THU SEP 6 2012
MOC093-221-062125-
/O.EXP.KLSX.SV.W.0268.000000T0000Z-120906T2115Z/
IRON MO-WASHINGTON MO-
414 PM CDT THU SEP 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON AND
IRON COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM.
LAT...LON 3774 9115 3774 9110 3775 9110 3780 9086
3760 9086 3761 9099 3759 9105 3759 9115
TIME...MOT...LOC 2115Z 276DEG 16KT 3768 9085
$$
GLASSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 1:00 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Sep 6, 1:00 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 100 PM CDT THU SEP 6 2012 .SHORT TERM... ISSUED AT 332 AM CDT THU SEP 6 2012 (TODAY THROUGH FRIDAY NIGHT) STILL EATING CROW AFTER YESTERDAY'S BUSTED FORECAST...AND IT'S A BITTER BIRD. THE COLD FRONT HAS MADE IT THROUGH KIRKSVILLE BUT IS TAKING ITS TIME DRIFTING THROUGH THE NORTHWEST PORTION OF THE CWFA. CURRENT THINKING IS THAT THE FRONT WILL CONTINUE DRIFTING SOUTHEAST BUT WILL PROBABLY NOT CLEAR THE SOUTHERN PORTION OF THE CWFA BEFORE AFTERNOON. RAP AND HRRR DEVELOP DECENT INSTABILITY IN EXCESS OF 2000 J/KG WITH LITTLE OR NO CAP. HAVE ADDED POPS SOUTH OF THE STL METRO AREA ACROSS THE EASTERN OZARKS. ALSO...SINCE THE COLD AIR ADVECTION IS SOMEWHAT LACKING FROM PREVIOUS FORECASTS...HAVE BUMPED UP TEMPS A COUPLE OF DEGREES TODAY. ATTENTION TURNS TO THE STRONG SHORTWAVE JUST NOW DROPPING INTO THE CONUS FROM SOUTHEAST CANADA AND THE RESULTING STORM WHICH WILL MOVE THROUGH FRIDAY AND FRIDAY NIGHT. THE WAVE'S PRESENTATION ON WATER VAPOR IMAGERY IS PRETTY IMPRESSIVE FOR EARLY SEPTEMBER. THIS IS ENCOURAGING FOR THE FORECAST. LATEST GUIDANCE KEEPS MUCH OF THE AREA DRY TONIGHT...PRETTY MUCH ALL EXCEPT NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. CAN'T QUITE BRING MYSELF TO PULL POPS OUT OF THE REST OF THE AREA THO...SO HAVE LEFT THEM BE. ALL GUIDANCE HAS THE SHORTWAVE DIVING INTO THE PLAINS FRIDAY MORNING AND THE ASSOCIATED COLD FRONT MOVING THROUGH KIRKSVILLE BY AROUND 18Z. SPC HAS US OUTLOOKED IN A SLIGHT RISK AND THIS LOOKS GOOD GIVEN THAT THE NAM DEVELOPS INSTABILITY IN EXCESS OF 3000 J/KG AND PLENTY OF DEEP LAYER SHEAR. HAVE BUMPED UP POPS TO OCCASIONAL DURING THE AFTERNOON AND EARLY EVENING FOR PARTS OF THE AREA. LATEST GUIDANCE HAS THE FRONT MOVING THOUGH FASTER THAN EARLIER FORECAST...SO HAVE CUT BACK ON POPS AFTER MIDNIGHT. CARNEY && .LONG TERM... ISSUED AT 358 AM CDT THU SEP 6 2012 (SATURDAY THROUGH WEDNESDAY) PRIMARY CHANGE TO THE FORECAST FOR THE LONG TERM IS TO INCREASE HIGH TEMPERATURES A BIT THIS WEEKEND AND EARLY NEXT WEEK. ALL OF THE MODELS DROP A STRONG RIDGE INTO THE AREA THIS WEEKEND BEHIND THE FRONT. WHEN WE INITIALLY BEGAN SEEING THIS STORM SYSTEM IN THE MODELS SEVERAL DAYS AGO...THEY DEVELOPED A CLOSED LOW OVER THE GREAT LAKES/OHIO VALLEY REGION. THE PAST FEW RUNS THE MODELS HAVE BECOME PROGRESSIVE WITH THE WAVE. THIS SHOULD MEAN THAT INSTEAD OF CONSIDERABLE CLOUDS AND WIDELY SCATTERED SHOWERS ON SATURDAY...IT SHOULD BE MOSTLY SUNNY AND DRY. WITH THE MORE PROGRESSIVE SOLUTION...THE WARM UP BACK TO NEAR NORMAL TEMPERATURES SHOULD OCCUR MORE QUICKLY ON SUNDAY INTO EARLY NEXT WEEK. UPPER LEVEL RIDGE BUILDS BACK INTO THE AREA BY TUESDAY. ANOTHER COLD FRONT LOOKS TO BE APPROACHING THE AREA ON WEDNESDAY...BUT HAVE NOT PUT ANY POPS IN THE FORECAST AT THIS TIME AS THE STRONG SURFACE RIDGE WHICH WILL BRING US THIS WEEKEND'S COOL WEATHER LOOKS LIKE IT WILL LAY OUT DOWN ACROSS THE SOUTHERN U.S. AND BLOCK ANY MOIST RETURN FLOW FROM THE GULF. CARNEY && .AVIATION... ISSUED AT 1250 PM CDT THU SEP 6 2012 CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTHWEST MISSOURI IS TRACKING EASTWARD AND IS EXPECTED TO CONTINUE ON THAT COURSE THROUGH THE AFTERNOON. THIS SHOULD KEEP IT SOUTH OF THE TERMINALS...BUT WILL HAVE TO WATCH THE ST LOUIS AREA AS THE FRONT HAS BECOME QUASI-STATIONARY THROUGH EAST CENTRAL MO AND SOUTHWEST ILLINOIS. OTHERWISE VFR CONDITIONS EXPECTED THROUGH LATE TONIGHT. A POTENT COLD FRONT WILL BEGIN TO MOVE INTO NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS ON FRIDAY MORNING. SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING ALONG/AHEAD OF THE FRONT LATE TONIGHT AND SHOULD CONTINUE TO GROW THROUGH THE MORNING AND INTO THE AFTERNOON AS IT MOVES INTO MO AND IL. SPECIFICS FOR KSTL... CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTHWEST MISSOURI IS TRACKING EASTWARD AND IS EXPECTED TO STAY SOUTH OF THE TERMINAL...BUT WILL HAVE TO WATCH CLOSELY AS THE FRONT HAS BECOME QUASI-STATIONARY THROUGH THE ST LOUIS METRO. OTHERWISE VFR CONDITIONS EXPECTED THROUGH AT LEAST MID MORNING ON FRIDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A POTENT COLD FRONT ON FRIDAY...WITH THE BEST CHANCE IN THE 17-21Z TIME FRAME. GLASS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Sep 6, 11:59 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1159 AM CDT THU SEP 6 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-071115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1159 AM CDT THU SEP 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AS THE MAIN THREAT. THUNDERSTORMS ARE LIKELY LATE TONIGHT OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE REST OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE OCCASIONAL THUNDERSTORMS ON FRIDAY...SOME THUNDERSTORMS WILL LIKELY LINGER INTO FRIDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE. DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON ACROSS SOUTHEAST MISSOURI AND FAR SOUTHWEST ILLINOIS. GLASS
In the hours before
Local storm report, Sep 6, 3:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
321 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST 1 W HICKORY HILL 38.40N 92.38W
09/06/2012 E50 MPH COLE MO PUBLIC
SMALL BRANCHES DOWN
&&
MILLERLocal storm report, Sep 6, 3:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL ROSEBUD 38.39N 91.40W
09/06/2012 E0.50 INCH GASCONADE MO STORM CHASER
&&
GOSSELINLocal storm report, Sep 6, 3:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL VIBURNUM 37.72N 91.13W
09/06/2012 E0.25 INCH IRON MO TRAINED SPOTTER
&&
GOSSELINLocal storm report, Sep 6, 3:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
328 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL POTOSI 37.94N 90.78W
09/06/2012 M1.00 INCH WASHINGTON MO CO-OP OBSERVER
&&
JPLocal storm report, Sep 6, 3:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND GST 1 N OWENSVILLE 38.36N 91.50W
09/06/2012 E50 MPH GASCONADE MO TRAINED SPOTTER
&&
GOSSELINLocal storm report, Sep 6, 3:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 3 ESE OWENSVILLE 38.33N 91.45W
09/06/2012 E0.88 INCH GASCONADE MO AMATEUR RADIO
DIME TO NICKEL SIZE HAIL NEAR INTERSECTION OF HIGHWAY T
AND V.
&&
GOSSELINThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 1:44 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 46 min |
| Sep 6, 2:28 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Osage | 47 min |
| Sep 6, 2:31 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 44 min |
| Sep 6, 3:00 PM CDT | Flash Flood Warning | LSX | Crawford | 5 hr |
| Sep 6, 3:13 PM CDT | Severe Thunderstorm Warning | LSX | Saint Francois, Washington | 27 min |
| Sep 6, 3:15 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade | 45 min |
| Sep 6, 3:39 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 54 min |
| Sep 6, 3:58 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 47 min |
| Sep 6, 4:02 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Charles, Saint Louis, Warren, Washington | 43 min |
| Sep 6, 4:20 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 40 min |
| Sep 6, 4:38 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Louis | 37 min |
| Sep 6, 5:18 PM CDT | Areal Flood Advisory | LSX | Madison, Saint Francois | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.